I remained looking like a monster with weeping sores after the cream to treat a small red rash triggered a severe reaction

0
15
At worst, Nina said she 'felt like a freak' as getting rid of creams left her in pain



[]).push(function () { viAPItag.display(“vi_1088641796”) }) || []).push(function () { viAPItag.display(“vi_1088641796”) })

A WOMAN was left “looking like a monster” with oozing sores after a cream she used to treat a small, red rash triggered years of severe reactions.
Blogger Nina Ajdin had been prescribed a variety of topical creams and solutions since she was just 10 years old.

dix

Nina Ajdin claims she had an illness which meant she suffered a reaction when she stopped taking steroid creamsCredit: PA Real Life
dix

Nina was only 10 when she first had a rash and was prescribed a cream to remove itCredit: PA Real Life

The 31-year-old said she was out of breath as her reactions would only intensify if she stopped using the creams.

The condition is known as Topical Steroid Withdrawal (TSW) – a mysterious condition in which people become allergic to steroid creams, the reaction intensifying if they stop using them.

When she suddenly stopped using hydrocortisone cream and other more potent varieties, she was prescribed Nina, of Wheaton, Illinois, USA, said she looked like an “eye burn victim. third degree ”- as her hair fell out and she was covered with sores.

In 2018, she decided to try some powerful Chinese herbal teas and ointments, and finally managed to get some respite from her condition.

In six months, she saw her skin improve so dramatically that she finally ventured out – and, in 2019, had her first date in years.

Eager to raise awareness about TSW – which is not recognized as a condition by the NHS – via her blog @ neenerss1 on Instagram, Nina said: “When I was at my worst I felt like I was becoming a freak.

What is topical steroid withdrawal?

dix
At worst, Nina said she ‘felt like a freak’ as getting rid of the creams left her in pain.Credit: PA Real Life
The 31-year-old has decided to take the plunge and get rid of the creams
dix
The 31-year-old has decided to take the plunge and get rid of the creamsCredit: PA Real Life

“I looked disgusting. I didn’t even recognize myself in the mirror.

“Looking back, this condition teaches you patience more than anything else. I had to wait so long to see results, and sometimes I didn’t even feel human – but I had to remind myself that I was worth being healed.

Nina first received a steroid hydrocortisone cream for a little red rash under her armpit when she was 10, at first it worked like a dream.

But soon the rash returned and spread over her body.

Over the years, she said she was given more and more creams until her body became dependent on them.

She said: “I always had a red rash – but every time I didn’t use them I would get inflamed from head to toe, like I had third degree burns all over my body.”

When she reached her twenties, her health deteriorated and left her prone to kidney and lung infections.

Nina believes these conditions are related to TSW.

Nina had been miserable and she claims TSW caused her to suffer from other health problemsdix
Nina had been miserable and she claims TSW caused her to suffer from other health problemsCredit: PA Real Life

“THREATENING LIFE”

When she was only 21, she had her first grand mal seizure, causing unconsciousness and violent muscle contractions.

At the time, she was working in a delicatessen in South Carolina.

She said: “I went to the bathroom on my lunch break and the next thing I knew I was sitting on the porch with a colleague next to me who told me the paramedics were on their way. .

“I don’t remember what happened, but someone found me unconscious in one of the bathroom stalls. I collapsed from the seizure and hit my head. “

She was taken to hospital where she had another seizure.
Doctors performed tests but ruled out the epilepsy and said it was caused by “psychological stress”.

Nina now believes the seizure was caused by the steroids and says she hasn’t had any since she stopped taking them.

The creams had stopped helping and Nina decided to go back to living with her parents while she got rid of the solutions.dix
The creams had stopped helping and Nina decided to go back to living with her parents while she got rid of the solutions.Credit: PA Real Life

After she suffered the seizure, Nina’s skin continued to get worse and the creams were not helping.

At 23, Nina moved with her parents to Wheaton – dropping out of college due to poor health and crushing her dreams of becoming a nurse.

She said, “At this point I was going through huge tubs of cream a day, applying all over my body. The only thing that calmed my skin was taking high doses of oral steroids.

“I was so embarrassed. People would ask me what was wrong with my face in the middle of the street or at work. “

TURNING

In 2014, Nina saw no way out of her downward spiral of health.
Then her father, who was looking for help online, found a very vocal community of people with similar stories to Nina, who claimed to have TSW.

Nina began to look at other people’s journeys, including the steroid withdrawal process.

She said: “It was the turning point for me.

“I was so happy that I found some sort of hope that I didn’t really care if I was in pain if I stopped using steroids if that meant I had a chance to live again.

“But when I decided to cut back on steroids, I had no idea how bad the withdrawal was. “

In June 2014, with the support of her parents – but without seeing a doctor – Nina took the plunge and stopped taking steroids.

She said: “Within a week my body went into complete shock – I was in such a zombie state that I almost fell into a coma; I slept 23 hours a day. And, within days, my skin was inflamed. from head to toes.

“My parents thought about taking me to the hospital, but I urged them not to – I felt like I would have to go back to the steroids. “

Over the weeks, her symptoms only worsened, her hair fell out and she was covered in sores.

Nina's hair fell out when she first decided to get rid of steroid creamsdix
Nina’s hair fell out when she first decided to get rid of steroid creamsCredit: PA Real Life
Getting out of creams made a huge difference for Nina.  On the left her hand is red and swollen in 2015 and on the right in 2021 after getting rid of the creams, she no longer has a rash
dix
Getting out of creams made a huge difference for Nina. On the left her hand is red and swollen in 2015 and on the right in 2021 after getting rid of the creams, she no longer has a rashCredit: PA Real Life

She said, “I felt like I was rotting. It really is the most disgusting feeling I have ever experienced.

“When my hair fell out, it was like the last beautiful thing about me had been taken away. She came out in big pieces. It was terrifying.

“I could barely move, I couldn’t dress myself, I couldn’t eat on my own. I was completely bedridden and didn’t leave the house. “

Nina said the only time she would feel relief was in the bath and she would spend hours there just to keep her skin fresh.

Nina used to take salt baths to help keep the wounds clean, but in 2015 she developed cellulitis – a serious bacterial infection of the skin – in her right leg.

Worn out by a year of misery, she finally sought professional medical help.

Before and after photos show how Nina's skin changed after she stopped using the creamsdix
Before and after photos show how Nina’s skin changed after she stopped using the creamsCredit: PA Real Life
Nina is now taking immunosuppressants
dix
Nina is now taking immunosuppressantsCredit: PA Real Life

The International Topical Steroid Awareness Network, a charity set up for sufferers with whom Nina had been in contact, suggested a specialist in Chicago, who gave her antibiotics for the infection and a long-awaited diagnosis of topical steroid withdrawal.

Nina said, “It was so validating. In the back of my head I always had this question of “Am I doing the right thing? “

Soon after, she was put on immunosuppressants, drugs that lower the body’s immune response, and her skin cleared up for nine months.

Hair growing back, she regained her confidence and, feeling ready to venture out into the outside world again, she found work at the tables of a golf club.

Woman cruelly jokes her nut allergic sister using facial modifying filter to pretend to have a reaction

  !function(f,b,e,v,n,t,s){if(f.fbq)return;n=f.fbq=function(){n.callMethod?<br/>n.callMethod.apply(n,arguments):n.queue.push(arguments)};if(!f._fbq)f._fbq=n;<br/>n.push=n;n.loaded=!0;n.version=’2.0′;n.queue=[];t=b.createElement(e);t.async=!0;<br/>t.src=v;s=b.getElementsByTagName(e)[0];s.parentNode.insertBefore(t,s)}(window,<br/>document,’script’,’https://connect.facebook.net/en_US/fbevents.js’);<br/>fbq(‘init’, ‘752905198150451’);<br/>fbq(‘track’, “PageView”);

[]).push(function () { viAPItag.display(“vi_1088641796”) }) || []).push(function () { viAPItag.display(“vi_1088641796”) })

LEAVE A REPLY

Please enter your comment!
Please enter your name here